Texas, 2014

Funnel Cloud in Texas, September 12, 2014

September 12, 2014 · NWS HGX · 1 event in 1 county or zone

Higher Gulf of Mexico moisture being brought onshore by an easterly wave initiated areas of thunderstorms. Isolated storms displayed weak rotation and produced funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Higher Gulf of Mexico moisture being brought onshore by an easterly wave initiated areas of thunderstorms. Isolated storms displayed weak rotation and produced funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 12, 3:36 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 12, 3:36 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CDT FRI SEP 12 2014

.DISCUSSION...
BEGINNING TO SEE THE INITIAL SURGE OF DEEPER GULF MOISTURE
ASSOCIATED W/ ERLY WAVE PUSH ONSHORE. ANTICIPITATE CONTINUED
DEVELOPMET OF SHRA/TSRA ACROSS SRN PARTS OF CWA & OFFSHORE THIS
MORNING. FURTHER INLAND...PREFRONTAL TROF & FRONTAL BOUNDARY
SITUATED IN NCNTL TX HAS MOVED LITTLE OVERNIGHT AND WILL PROBABLY
MAKE JUST SLOW SWD PROGRESS DURING THE DAY...EVENTUALLY SAGGING INTO
OUR NRN COUNTIES DURING THE LATE AFTN & EARLY EVENING HOURS.
THERE'S FAIRLY DEEP MOISTURE POOLED ALONG THIS BOUNDARY AS WELL
AND WOULD EXPECT IT TO BE A FOCUS FOR SOME TSRA DEVELOPMENT WITH
DAYTIME HEATING & INCREASING INSTABILITY TODAY.

PRIMARY ISSUE TODAY WILL BE MONITORING WHERE & WHEN THIS SWD
MOVING PRECIP ASSOCIATED W/ FRONT EVENTUALLY COLLIDES WITH
ACTIVITY MOVING NWD FROM THE COAST. THIS'LL BE THE REGION MORE
PRONE TO LOCALIZED HEAVY RAINFALL (SEVERAL INCHES IN A SHORT
PERIOD OF TIME) AND PULSE SEVERE STORMS. VARIOUS MODEL SOLNS OUT
THERE AND MOST POINT TO THE EARLY EVENING & PROBABLY SOMEWHERE
ALONG OR N OF A LINE FROM ROUGHLY COLUMBUS-CONROE-LIVINGSTON.
WITH LOSS OF HEATING EXPECT INTENSITY TO GENERALLY PEAK BY MID
EVENING THEN GRADUALLY WEAKEN AND DECREASE IN AREAL COVERAGE AS
IT CONTINUES SWD TO THE COAST OVERNIGHT.

THOUGH CLOUDS PROBABLY WON'T CLEAR OUT...MODELS THIS MORNING
BRINGING DRIER LLVL AIR INTO THE REGION FROM THE NORTH OVER THE
WEEKEND - ESP NORTH OF I-10 - FROM SAT AFTN AND SUN. WENT AHEAD
AND TAPERED POPS BACK SOME DURING THAT TIME PERIOD.

ATTENTION THEN TURNS TO THE GULF. AREA OF DISTURBED WX OFF THE
EASTERN FLORIDA COASTLINE IS FCST TO CONTINUE MOVING WWD UNDER THE
MID LEVEL RIDGE AND ACROSS THE GULF. MOST OF THE MODELS ARE IN
DECENT AGREEMENT SHOWING THIS AXIS SOMEWHERE OFF THE TX/LA COAST
MONDAY AND TUESDAY. SOME SHOW A SURFACE CIRCULATION...ABEIT NOT
VERY DEVELOPED OR STRONG. NOT GONNA HYPE THIS UP...BUT DO ENCOURAGE
FOLKS TO CHECK IN ON THIS OVER THE WEEKEND. WE ARE ON THE WRN
PERIPHERY OF THE STEERING HIGH & IT WILL BE THE TYPICAL PEAK OF
THE HURRICANE SEASON SO YA JUST NEVER KNOW.

DOES APPEAR MOISTURE ASSOCIATED WITH THIS SYSTEM WILL PROVIDE
CHANCES OF PRECIP ACROSS SE TX THRU A GOOD PART OF THE MON-WED
TIME PERIOD...ESP IF ITS ABLE TO INTERACT WITH A STATIONARY
BACKDOOR FRONTAL BOUNDARY THAT MIGHT BE IN THE AREA AS SOME MEDIUM
RANGE SOLN SUGGEST. 47

&&

.MARINE...
NO SIGNIFICANT CHANGES TO THE GOING FCST WHICH IS STILL INDICATING A
SHIFT OF WINDS TO THE NE TONIGHT. THIS LIGHT OFFSHORE FLOW TO REMAIN
IN PLACE THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. HOWEVER SHRA/
TSRA CHCS WILL BE ELEVATED TODAY/TONIGHT WITH DEEP TROPICAL MOISTURE
ALREADY IN PLACE INTERACTING WITH THE SEABREEZE TODAY/FRONT TONIGHT.
WINDS/SEAS WILL BE HIGHER IN/NEAR THE STORMS. BUT DESPITE THE SLIGHT
TIGHTENING OF THE GRADIENT/SLIGHTLY INCREASED ELY WINDS/SCT ACTIVITY
NOT ANTICIPATING ANY CAUTION/ADVISORY FLAGS ATTM. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      93  66  79  68  86 /  70  70  30  20  10
HOUSTON (IAH)              92  73  86  69  88 /  60  60  40  20  10
GALVESTON (GLS)            88  79  86  77  86 /  60  60  40  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Sep 12, 4:07 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CDT FRI SEP 12 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS THROUGH EARLY
AFTERNOON CLOSER TO THE COAST. THESE ARE COMMON IN TROPICAL
AIRMASSES AND RARELY EXTEND ALL THE WAY TO THE SURFACE...BUT CAN
CAUSE MINOR DAMAGE IF THEY DO.

WE WILL BE MONITORING THE POTENTIAL FOR LOCALLY HEAVY RAIN THIS
AFTERNOON AND TONIGHT AS AREAS OF PRECIPITATION MOVING SOUTHWARD
ALONG A FRONTAL BOUNDARY MOVING IN FROM NORTH TEXAS COLLIDES WITH
ACTIVITY MOVING NORTHWARD FROM THE GULF AND SEABREEZE. WHERE THIS
OCCURS...SEVERAL INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF
TIME AND STORMS COULD BRIEFLY PULSE UP TO STRONG TO SEVERE LEVELS.
AT THIS TIME IT APPEARS THE MOST FAVORABLE AREA FOR THIS SITUATION
TO OCCUR COULD BE ALONG OR NORTH OF A LINE FROM COLUMBUS TO CONROE
TO LIVINGSTON BETWEEN 5 AND 10 PM. RAINFALL AMOUNTS WILL GENERALLY
BE 1/2 INCH OR LESS...BUT LOCALIZED 3 TO 4 INCH TOTALS WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

GMZ330-335-350-355-370-375-130930-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
507 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT WINDS AND DEEPENING GULF MOISTURE WILL PROVIDE AN
ENVIRONMENT SOMEWHAT CONDUCIVE FOR ISOLATED FUNNELS AND
WATERSPOUTS THROUGH EARLY AFTERNOON. MARINERS SHOULD REMAIN CLEAR
OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS.

OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. WE WILL BE
MONITORING THE PROGRESS OF ANOTHER EASTERLY WAVE FORECAST TO MOVE
WESTWARD ACROSS THE GULF THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 8:44 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CDT FRI SEP 12 2014

TXZ199-200-210>214-226-227-235>238-121700-
MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON-
FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS...
LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR...
SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE...
SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA...
BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
944 AM CDT FRI SEP 12 2014

...ISOLATED FUNNEL CLOUDS POSSIBLE TODAY...

DEEP TROPICAL MOISTURE WILL PRODUCE FAVORABLE CONDITIONS FOR BRIEF
FUNNEL CLOUDS TO DEVELOP ACROSS THE REGION TODAY. THE MOST LIKELY
TIME PERIOD FOR THIS ACTIVITY WILL BE THIS MORNING THROUGH EARLY
AFTERNOON.

ALTHOUGH IT IS POSSIBLE...THESE FUNNELS DO NOT TYPICALLY EXTEND TO
THE GROUND TO BECOME TORNADOES. IF YOU OBSERVE A FUNNEL...TAKE
COVER INDOORS AWAY FROM WINDOWS IF IT BEGINS TO DESCEND. REPORT
ANY FUNNEL CLOUDS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE.

The radar

The Houston radar (KHGX), 3 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
September 12, 8:47 AM CST
Where
Galveston County, 0.86 mi WSW of League Cty Spclnd Ar
Reported by
Law Enforcement
Coordinates
29.494, -95.063

A funnel cloud was sighted near the intersection of FM 96 and Egret Bay Boulevard.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533484.